MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Insufficient Information (4580)
Date of Event 03/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: open ventral hernia repair with mesh (19 x 15 cm gore dual mesh).Implant: gore® dualmesh® plus biomaterial, ref: (b)(6); lot: 8462910.Implant date: (b)(6) 2012 [hospitalization (b)(6) 2012 ¿ discharge date unknown].(b)(6) 2012: (b)(6).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: incarcerated ventral hernia.Status post diagnostic laparoscopy and total abdominal hysterectomy.Anesthesia: general.Indications: ¿ms.(b)(6) is a 25-year-old african american female who had recently undergone diagnostic laparoscopy and total abdominal hysterectomy and presented to the emergency room with less than 24 hours of umbilical abdominal pain and nausea and vomiting consistent with obstructive symptoms.The workup included a white count of 11,000 and a ct of the abdomen and pelvis indicative of small bowel obstruction secondary to an incarcerated loop of small bowel in her umbilical fascial defect.Discussion of risks, benefits and alternatives to surgical management of her incarcerated ventral hernia ensued with the patient who understood these risks and consented to exploratory laparotomy with ventral hernia repair.¿ findings: large umbilical fascial defect extending inferiorly approximating 13 cm in length.Incarcerated small bowel without evidence of strangulation or enterotomy following exploratory laparotomy.19 x 15 cm dual mesh underlay with primary fascial closure anterior to mesh.Procedure: following appropriate consent patient was taken to the operating room, placed in the supine position.General endotracheal anesthesia was induced and the abdomen was prepped and draped in standard surgical fashion using chlorhexidine solution.Next, following general endotracheal anesthesia incision was created along her midline incorporating the previous diagnostic laparoscopy incision, carried down to the level of the fascia using bovie electrocautery and careful dissection with metzenbaum scissors to avoid injuring the incarcerated loop of small intestine.Next, the fascia was incised just above the umbilicus and a safe entry point was created for access to the intra-abdominal compartment.Next, using protection of the underlying viscera the midline was opened further and the incarcerated loop of small intestine released.It was examined closely with no evidence of strangulation or infarction or enterotomy.Following release of incarcerated loop of bowel fascial defect was explored and noted to be extending toward the pubic incision.Following exploration of the entire fascial defect the previous fascial stitches were loose and were not functional.At this time, it was determined to be a large defect requiring mesh reinforcement and a gore underlay mesh was chosen for reinforcement of the repair.The skin incision was extended superiorly and the fascia was cleared circumferentially.Using 2-0 prolene sutures in interrupted fashion, the gore mesh was sutured circumferentially.The sutures were tied and the overlying fascia was then closed with 0-vicryl sutures.Following completion of the hernia repair, the subcutaneous tissue was closed in running fashion with 3-0 vicryl.Interrupted staples were then placed in the midline skin wound.Patient was extubated and transferred to the recovery room in stable and satisfactory condition.There were no immediate complications.Addendum: (continuation of dictation) following identification of the entire fascial defect, approximately 13 cm in length, a 19 x 15 cm dual mesh was selected and using a combination of 2-0 prolene suture in interrupted fashion the mesh was sutured to the fascia circumferentially in interrupted fashion being careful to avoid injury to the underlying viscera.Following complete mesh underlay with interrupted sutures in circumferential fashion, the overlying fascia was reapproximated using #1 prolene sutures in figure of eight fashion for primary closure over the mesh underlay.Hemostasis was achieved and the subcutaneous tissue was then closed with 2-0 vicryl suture in running continuous fashion.Externally the skin was closed with interrupted staples along the midline.A jp drain was placed out the right lower quadrant just prior to closure for drainage of the subcutaneous tissue and was placed to bulb suction.Following suturing of the drain with 2-0 nylon suture, the external dressings were applied in sterile fashion and the patient was awakened from anesthesia and transferred to the recovery room in stable and satisfactory condition having tolerated the procedure well.¿ (b)(6) 2012: (b)(6) medical center.Implant information: gore® dualmesh® plus biomaterial, ref: (b)(4); lot: 8462910, size: 15 x 19 x 1.Expiration date: 07/01/2013.Quantity: 1.The records confirm gore® dualmesh® plus biomaterial (ref: (b)(4); lot: 8462910) was implanted during the procedure.Relevant medical information: (b)(6) 2016: (b)(6).(b)(6), m.D.Intraoperative nursing records.Procedure: ventral hernia repair.(b)(6) 2016: (b)(6).Implant record: mesh synthetic soft bard 4 x 6.Possible explant procedure #1: [operative report has not been provided].Explant date: (b)(6) 2019 [hospitalization: (b)(6) 2019].(b)(6) 2019: (b)(6).(b)(6), m.D.Procedure: procedure not indicated.(b)(6) 2019: (b)(6).(b)(6), m.D.Pathology report.Specimen submitted: a.Abdominal wall mesh, excised.Preoperative diagnosis: pain at prior incisional hernia repair site, possible infected mesh.Postoperative diagnosis: pain at prior incisional hernia repair site.Diagnosis: a.Abdominal wall mesh; excision: soft tissue with scar-like fibrosis and chronic inflammation associated with mesh.Gross description: a labeled: excised abdominal wall mesh.Received: in formalin tissue fragment(s): 3.Size: aggregate, 5.4 x 4.2 x 2.6 cm.Description: yellow to tan fibrous and fatty fragments of tissue, largest containing blue fiber mesh, sectioned and no masses or nodules grossly identified.Representative submitted in one cassette.Alleged explant procedure #2: laparotomy with excision of infected mesh.Recurrent ventral hernia repair using abdominal wall reconstruction with bilateral tar release myocutaneous flaps and phasix st mesh placement (30 x 30 cms piece).Excisional debridement of skin and subcutaneous tissue muscle of an area of 10 x 10 cm = 100 cm2.Placement of wound vac 3 x 30 cm wound.# 19 fr blake abdominal wall retro rectus space drain.Explant date: (b)(6) 2020 [hospitalization: (b)(6) 2020].(b)(6) 2020: (b)(6).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: chronic infected mesh causing recurrent ventral hernia.Anesthesia: general.Estimated blood loss: 50 cc.Specimens: mesh, abdominal wall to include fascia, muscle and skin.Drains: #19 fr.Blake drain, wound vac.Findings: infected draining sinus communicating with a 10 x 10 cm piece of infected mesh with purulent material and with significant shrinkage leaving a significant loss of domain requiring a major abdominal wall reconstruction with bilateral tar flaps.Procedure: the patient was seen again in the holding room.The benefits, complications, treatment options, and expected outcomes were discussed with the patient.The risks of bleeding, infection, recurrence of symptoms, failure to resolve symptoms, bowel injury, any of which could require further surgery were reviewed with the patient.The patient was taken to operating room, identified as (b)(6) and the procedure verified.A time out was held and the above information confirmed.Prior to the induction of general anesthesia, antibiotic prophylaxis was administered.Vte prophylaxis was in place.General endotracheal anesthesia was then administered and tolerated well.After the induction, the abdomen was prepped with chloraprep and draped in the sterile fashion.The patient was positioned in the supine position.His midline laparotomy was performed and we extended our incision to incorporate the previous sinus tract that was in the suprapubic area and also incorporating the umbilicus and going above the previous scars.The abdomen was entered after elevating the fascia under direct visualization.We extended our incision of the laparotomy.Please note that we had to remove the sinus tract and the skin and subcutaneous tissue along with the muscle this was done using electrocautery this was essential in order to eliminate the chronic inflammatory response within the abdominal wall.After the abdomen was exposed we were able to feel a hard piece of mesh that was a strength.Using the electrocautery we able to excise it from adjacent muscle subcutaneous tissue.We also entered the draining sinus with purulent material obtained this was appropriately cultured.The piece of mesh was also sent for cultures.The mesh was also sent for permanent pathology.Once we had debrided the abdominal wall with electrocautery were able to also remove multiple prolene sutures that were embedded within the abdominal wall.We also irrigated the abdominal wall with saline in the standard fashion.We chose not to use pulse lavage because there was very delicate tissue and the retrorectus pain [sic] was very thin.This time and once the mesh was removed and we completed our excisional debridement of the skin subcutaneous tissue muscle were able to start the lysis of adhesions.There was significant adhesions that were lysed with metzenbaum scissors to be able to have adequate exposure.Once the lysis of adhesions was completed this took us around 45 minutes or so.The posterior sheath of the rectus muscle was incised longitudinally.We identified the plane and the perforators to the rectus abdominal muscle.On the superior aspect we also identified the insertion of the transversus abdominal fascia and incised.The muscle was retracted laterally and were able to complete our component separation on the right side from the subxiphoid area all the way to the pubis.Again we were able to identify of a nice plane to his stay in the extraperitoneal space and to deflect the transversus abdominal muscle throughout the extension of the abdominal wall.On the superior portion were able to communicate and incised underneath the xiphoid process to have a good anchoring point for the mesh.Attention then was turned to the left side where an identical procedure was performed we incised the posterior sheath of the rectus muscle and developed the retrorectus plane and incised the transversus abdominal fascia to lateralize and push the transversus abdominal muscle to obtain a good lateral release.We again gain access to the extraperitoneal space where we had ample space to place the mesh.We once again made sure that hemostasis was appropriate and on the inferior aspect were able to develop a plane between the pubis and the bladder to be able to place the mesh inferiorly.The rectus sheath of the rectus fascia was closed with 2 running 0 pds sutures.30 x 30 cm phasix st mesh was placed and selected to be able to reconstruct the abdominal wall in a diamond fashion.We placed this large piece of mesh to re-create a corset the configuration of the abdominal wall.Superior and inferior aspects were attached to the pubis and to the xiphoid process respectively.Under direct visualization a bilateral tap block was performed using liposomal marcaine in the standard fashion.A 19 blake drain was placed on top of the mesh.There was great coverage of the mesh in the retrorectus plane and extending laterally into the extraperitoneal space.The anterior rectus sheath was also closed with 0 pds in the standard fashion.We released some of the subcutaneous tissue to release tension.Because of the chronic draining sinuses and the mesh infection i decided not to close the skin and rather place a wound vac within the subcutaneous space.We made sure that we remove excess skin and subcutaneous tissue as well as muscle that was involved with in the previous infection.The wound vac was tailored to the wound and placed to 125 mm hg.¿ (b)(6) 2020: (b)(6) medical center.Implant information: bard phasix st mesh.Size: 30 x 35 cm.Expiration date: 10/28/2020.Quantity: 1.(b)(6) 2020: pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, chronic inflammation, mesh removal, wound debridement, wound vac, infection, adhesions, recurrence, seroma, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as insufficient information and no findings available and will be closed as ¿cause not established¿.¿¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.¿ the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.¿ c1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15242768
Report Number3003910212-2022-01393
Device Sequence Number4655285
Product Code FTL
UDI-Device Identifier00733132601110
UDI-Public00733132601110
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Model Number1DLMCP04
Device Catalogue Number1DLMCP04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2022
Supplement Date Received by Manufacturer10/04/2022
10/04/2022
Initial Report FDA Received Date08/17/2022
Supplement Report FDA Received Date10/21/2022
03/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/18/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age33 YR
Patient SexUnknown
Patient Weight115 KG